Alert archive / Nebraska / Red Flag Warnings in 2023

Red Flag Warning 1, NWS North Platte, NE

March 19, 20235 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Mar 19, 2023, 2:37 AM CDT for 5 counties in Nebraska. It took effect at Mar 19, 2023, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2023, 2:37 AM CDT (07:37 UTC)
In effect from
Mar 19, 2023, 1:00 PM CDT
Expired
Mar 19, 2023, 9:00 PM CDT
In force
8 hr
Issued by
NWS North Platte, NE

Counties Custer County, NE, Garfield County, NE, Holt County, NE, Loup County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 122 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2050 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

765 
WWUS83 KLBF 190737
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
237 AM CDT Sun Mar 19 2023

...Red Flag Conditions Expected Today...

.The combination of low relative humidity values and gusty
southwesterly winds will result in critical fire weather
conditions this afternoon.

NEZ209-192100-
/O.NEW.KLBF.FW.W.0001.230319T1800Z-230320T0200Z/
Loup Rivers Basin-
237 AM CDT Sun Mar 19 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONE 209...

The National Weather Service in North Platte has issued a Red
Flag Warning, which is in effect from 1 PM this afternoon to 9 PM
CDT this evening. 

* AFFECTED AREA...Fire weather zone 209.

* WIND...Southwest 15 to 20 mph with gusts up to 30 mph.

* HUMIDITY...As low as 17 percent.

* IMPACTS...Any fires that ignite may spread rapidly and exhibit 
  extreme fire behavior. Use extreme caution if engaging in 
  activities that could result in fire ignition.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
541 
WWUS83 KLBF 191959
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
259 PM CDT Sun Mar 19 2023

...Red Flag Conditions Expected Into This Evening...

.The combination of low relative humidity values and gusty
southwesterly winds will result in critical fire weather
conditions for the rest of this afternoon into the early evening.

NEZ209-200200-
/O.CON.KLBF.FW.W.0001.000000T0000Z-230320T0200Z/
Loup Rivers Basin-
259 PM CDT Sun Mar 19 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 209...

* AFFECTED AREA...Fire weather zone 209.

* WIND...Southwest 15 to 25 mph with gusts up to 30 mph.

* HUMIDITY...As low as 15 to 20 percent.

* IMPACTS...Any fires that ignite may spread rapidly and 
  exhibit extreme fire behavior. Use extreme caution if 
  engaging in activities that could result in fire ignition.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
410 
WWUS83 KLBF 200209
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
909 PM CDT Sun Mar 19 2023


NEZ209-200315-
/O.EXP.KLBF.FW.W.0001.000000T0000Z-230320T0200Z/
Loup Rivers Basin-
909 PM CDT Sun Mar 19 2023

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONE 209...

Red flag conditions are no longer expected as winds diminish and
humidity increases tonight.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Mar 19, 12:19 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 19, 12:19 AM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1219 AM CDT Sun Mar 19 2023

...UPDATED AVIATION FORECAST DISCUSSION...

.SYNOPSIS...
Issued at 212 PM CDT Sat Mar 18 2023

Key Messages:

- Low relative humidity values combined with gusty southwest winds
  lead to elevated fire weather concerns for Sunday.

- Colder air settles in across the region for Monday and beyond
  with high temperatures remaining below normal for mid-March.

- A period of active weather appears apparent for much of next week
  with periodic rain and snow chances Tuesday through Thursday.

Recent GOES-16 WV imagery and 500-mb analysis shows an elongated
closed low over the Gulf of Alaska with a trough extending south
across the northeast Pacific. Upper-level ridging is noted across
much of the PNW and the Northern Rockies. A weak shortwave trough is
evident over British Columbia extending south into Washington and
northern Oregon. Further southeast, a deep closed low is over the
Great Lakes with a trough extending southwest across the Midwest
region. All of these features combined has resulted in a highly
amplified northerly/northwesterly flow aloft on the back side of
the Great Lakes trough. At the surface, Canadian high pressure is
positioned over central South Dakota spilling into far northern
Nebraska. Surface cold air advection (CAA) associated with the
surface high has kept temperatures 20 to 25 degrees below the
climatological normal for mid-March. As of 2 PM, temperatures
ranged from 21 degrees at Ainsworth to 30 degrees at North Platte.
Northerly winds have increased due to pressure rises associated
with the surface high. Recent area observations indicate wind
gusts of around 25 to 35 mph.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 212 PM CDT Sat Mar 18 2023

Tonight...The aforementioned Canadian surface high pressure will
weaken and continue to push south into Nebraska overnight leading
to lighter winds across the area. Clear skies will continue as
weak upper-level ridging traverses overhead. All of this combined
will lead to strong radiational cooling tonight resulting in cold
overnight lows in the upper single digits to low teens.

Sunday...Warmer temperatures return for western and north central
Nebraska on Sunday. As the surface high continues south across the
Southern Plains, a return to southwesterly flow on the backside of
the surface high result in modest warm air advection (WAA) across
the area. Temperatures will climb into the at or slightly below
normal range on Sunday with highs in the upper 40s to mid 50s.
Southwesterly winds will increase on Sunday in response to a
tightening surface pressure gradient across the region. This will
lead to peak wing gusts of 20 to 30 mph during the day on Sunday.
These gusty winds combined with minimum relative humidity values of
20 to 30 percent will lead to elevated fire weather concerns for a
brief period on Sunday.

Sunday night...Though remaining slightly below normal, southwesterly
low-level flow and continued WAA will lead to warmer overnight lows
in the upper teens to mid 20s

.LONG TERM...(Monday through Saturday)
Issued at 212 PM CDT Sat Mar 18 2023

Monday...A weak shortwave will move across the Northern Plains
late Sunday night which will force a backdoor cold front into
portions of the area. Cloud cover will begin to increase early
Monday morning with winds veering from the north towards the east.
The bulk of the cold air behind the frontal passage will be felt
for areas along and north of Highway 20 with highs falling into
the 30s. Further south, highs will be in the mid 40s to low 50s.

Monday night...An weak upper-level trough will traverse across
across the area with a broad surface lee cyclone developing across
eastern Colorado. East/southeasterly winds will increase with
gusts of 20 to 30 mph overnight in response to the tightening
surface pressure gradient as the surface lee cyclone tracks east
into northeastern Kansas.

Tuesday and beyond...A rather active weather pattern appears
apparent for Tuesday through Thursday as a series of weak troughs
traverse across the area. As the vorticity maxima crosses the
forecast area on Tuesday, broad WAA and modest mid-level forcing
will lead to increased precipitation chances across the area
beginning early Tuesday morning. Temperatures support light snow
for areas across north central Nebraska and rain or wintry mix for
areas in the southeast. At this time, accumulations appear
minimal with this system.

After this first system, attention then turns to a deep upper level
trough sweeping across the Great Basin on Wednesday into the
Northern and Central Plains on Thursday. Late Wednesday into early
Thursday appears to be the best time range for light accumulating
precipitation. Thermal profiles favor at least snow if not a
rain/snow mix for areas north of Highway 2 with rain being the
predominate precipitation type for areas north of Highway 2.
Deterministic model solutions diverge on the exact evolution and
strength of this system. The NAM and the Canadian are the most
aggressive solutions in regards to rain/snow accumulations when
compared to the GFS and ECMWF. NAEFS and ENS ensemble solutions
suggest majority of members supporting light accumulations
possible across the area. Will continue to monitor this system
with subsequent forecasts as model solutions come into better
agreement with this system.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1220 AM CDT Sun Mar 19 2023

VFR conditions are expected to prevail through tomorrow night
across western and north central Nebraska. Winds strengthen from
the southwest this afternoon, with gusts of 25 to 35 kts
possible.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Viken
SHORT TERM...Viken
LONG TERM...Viken
AVIATION...Brown
Hazardous weather outlook, Mar 18, 2:42 PM CDT, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
242 PM CDT Sat Mar 18 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-191945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
242 PM CDT Sat Mar 18 2023 /142 PM MDT Sat Mar 18 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The combination of mild temperatures, dry air, and breezy conditions
will lead to elevated fire weather conditions across western and
north central Nebraska on Sunday.

Snow chances return to the forecast Tuesday and again Wednesday into
Thursday. At this time, details remain uncertain regarding potential
for accumulations so continue to monitor later forecasts for more
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Nebraska, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.